Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 35, NWS Norman, OK

May 25, 1997Kay County, Oklahoma

NWS Norman, OK issued this tornado warning at May 25, 1997, 10:26 PM CDT for Kay County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 25, 1997, 10:26 PM CDT (03:26 UTC)
Expired
May 25, 1997, 11:10 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The radar

The Wichita radar (KICT), 98 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 8:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WFUS1 KOKC 260328 RRA
TOROKC
OKC071-260410-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CDT SUN MAY 25 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 1110 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHEASTERN OKLAHOMA
     NORTHEASTERN KAY

INCLUDING THE FOLLOWING LOCATIONS
     HARDY

AT 1026 PM CDT DOPPLER RADAR INDICATED A TORNADO LIKELY 6
MILES WEST OF HARDY.

THE STORM WAS MOVING EAST AT 25 MPH.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE -- TAKE COVER NOW.  IF A BASEMENT IS NOT
AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR.  LEAVE MOBILE HOMES FOR A REINFORCED  STORM SHELTER.
STAY AWAY FROM WINDOWS AND ABANDON VEHICLES.


LAT...LON 3685  9675 3689  9697 3699  9699 3700  9674
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:32 PM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, May 25, 3:32 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN MAY 25 1997

SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK.  XPCT THE STMS TO INCR
SIGLY IN CVRG OVR THE NEXT CPL HOURS.  AS A RSLT...HAVE GONE WITH HI
POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED.  WL MNTN CHC SVR
OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX.

ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG
QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT
CNVCTN.  INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO
SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST
APPEARS TOO LOW FOR MUCH TO DVLP.  SO HAVE OPTED FOR LOW POPS...MNLY
CLOSE TO THE FOCUSING MECHANISMS.

ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE.  SITN APPEARS TO
BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND
GUSTY N WNDS.  IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN
THAT AREA COULD EASILY BE BLO 60 DEG.  AM NOT YET THAT CONFIDENT OF
SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG.

AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD.

FCSTID = 23 = CMS

OKC   63  87  60  84 /  60  20  10  20
HBR   60  88  58  79 /  40  20  10  10
SPS   67  90  60  82 /  40   0   0  10
GAG   55  84  55  70 /  10  20  20  20
PNC   65  86  58  78 /  50  30  30  30
DUA   68  92  67  86 /  50  20   0  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 25, 9:30 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
930 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    ATOKA                   OK     1.00 INCH HAIL.
05/25/97   ATOKA

CW
Local storm report, May 25, 10:12 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1012 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    4 E ATOKA               OK     0.75 INCH HAIL.
05/25/97   ATOKA

CW
Local storm report, May 25, 10:12 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1012 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    4 E ATOKA               OK     0.75 INCH HAIL.
05/25/97   ATOKA

CW
Local storm report, May 25, 10:21 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1021 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    3 NW NEWKIRK             OK    WIND DAMAGE
05/25/97   KAY                            WIDESPREAD AREA OF TREES DOWN
                                          FROM OHP.

CW
Local storm report, May 25, 10:21 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1021 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    3 NW NEWKIRK             OK    WIND DAMAGE
05/25/97   KAY                            WIDESPREAD AREA OF TREES DOWN
                                          FROM OHP.

CW
Special weather statement, May 25, 10:22 PM CDT, 4 minutes before
OKZ007-012-018-019-024-025-027-028-029-039-040-044-045-260400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1022 PM CDT SUN MAY 25 1997

TORNADO WATCH NUMBER 320 IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES IN OKLAHOMA:

GRANT
GARFIELD
KINGFISHER
LOGAN
CANADIAN
OKLAHOMA
GRADY
MCCLAIN
CLEVELAND
GARVIN
STEPEHNS
JEFFERSON
COTTON

THE TORNADO WATCH REMAINS EFFECTIVE UNTIL 100 AM FOR THE FOLLOWING
COUNTIES:

KAY
NOBLE
PAYNE
LINCOLN
POTTAWATOMIE
SEMINOLE
HUGHES
PONTOTOC
COAL
MURRAY
JOHNSTON
MARSHALL
CARTER
LOVE
ATOKA
BRYAN
PUSHMATAHA
CHOCTAW

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:13 PM CDTTornado WarningOUNMurray62 min
May 25, 7:14 PM CDTSevere Thunderstorm WarningOUNGarvin46 min
May 25, 7:15 PM CDTSevere Thunderstorm WarningOUNPontotoc60 min
May 25, 7:27 PM CDTTornado WarningOUNJohnston, Pontotoc48 min
May 25, 7:27 PM CDTTornado WarningOUNCarter33 min
May 25, 7:59 PM CDTTornado WarningOUNCarter46 min
May 25, 8:05 PM CDTTornado WarningOUNCoal, Johnston, Pontotoc55 min
May 25, 8:36 PM CDTTornado WarningOUNJohnston, Marshall39 min
May 25, 8:46 PM CDTSevere Thunderstorm WarningOUNCarter44 min
May 25, 8:59 PM CDTTornado WarningOUNAtoka, Johnston31 min
May 25, 9:07 PM CDTTornado WarningOUNKay38 min
May 25, 9:15 PM CDTTornado WarningOUNBryan, Marshall45 min
May 25, 9:25 PM CDTTornado WarningOUNAtoka, Pushmataha35 min
May 25, 9:39 PM CDTTornado WarningOUNKay51 min
May 25, 9:57 PM CDTTornado WarningOUNAtoka48 min
May 25, 10:00 PM CDTTornado WarningOUNBryan45 min
May 25, 10:45 PM CDTTornado WarningOUNAtoka, Pushmataha45 min
May 25, 11:30 PM CDTTornado WarningOUNChoctaw, Pushmataha45 min
May 26, 6:10 PM CDTSevere Thunderstorm WarningOUNSeminole50 min
May 26, 6:30 PM CDTTornado WarningOUNSeminole30 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.